Filter by keywords:



Retrieving documents. Please wait...

1/297. Secondary hyperparathyroidism exacerbation: a rare side-effect of interferon-alpha?

    Recombinant human interferon alpha (alpha IFN) is the only treatment with proven benefit for chronic hepatitis c virus (HCV) infection. Nevertheless its use in some susceptible individuals has led to the development or aggravation of different autoimmune conditions. We report the case of a 20 year old woman on peritoneal dialysis with chronic lobular hepatitis secondary to HCV infection who developed de novo psoriasis 9 months after starting treatment with alpha-IFN. In addition to psoriasis, alpha-IFN prescription was also concurrent with an unexpected and refractory secondary hyperparathyroidism exacerbation initially characterized by a marked reduction of serum calcium levels and a consequential increase of PTH. Both complications disappeared after drug withdrawal. The clinical sequence makes an alpha-IFN-induced autoimmune side effect the most plausible hypothesis. The case is discussed and some possible etiopathogenic factors are briefly reviewed. ( info)

2/297. Localization of a bone imaging agent in a calcified hematoma.

    A patient with chronic renal failure and secondary hyperparathyroidism had iliac bone biopsy. The procedure was complicated by a soft-tissue hematoma, which had calcified. A 3-4-cm palpable mass was visible in the lower left abdominal wall. Intense uptake of 99mTc-HMDP corresponded with the location of the calcified hematoma in this patient. ( info)

3/297. Brown tumor of the maxilla due to secondary hyperparathyroidism.

    The paper describes a patient with brown tumor of the maxilla caused by secondary hyperparathyroidism, and gives an account of pathophysiology and management. ( info)

4/297. Superior thyroid artery lesion after US-guided chemical parathyroidectomy: angiographic diagnosis and treatment by embolization.

    A 71-year-old woman presented with a life-threatening thyroid hemorrhage after US-guided chemical parathyroidectomy. The diagnosis was made by angiography followed by immediate embolization of a pseudoaneurysm of the left superior thyroid artery. Embolization controlled the hemorrhage, obviating the need for surgery. The patient made a full recovery with no evidence of further hemorrhage. Pseudoaneurysm of the superior thyroid artery is a rare cause of hemorrhage and percutaneous embolization is an effective method of treatment. ( info)

5/297. Post-gastrectomy bone disease undiagnosed for forty years.

    Polya partial gastrectomy was performed for peptic ulcer in a previously healthy woman aged 28 years. She complained afterwards of a variety of non-specific symptoms including weakness, tiredness, debility, slowness of walking, poor appetite and constipation. Within ten years her back became bent. She was treated for intercurrent hypertension and epilepsy. Bone fractures on low-impact trauma occurred in her fifties. At 57 years, she was unable to care for herself and had to be admitted to a nursing home. She could still walk slowly with the aid of a stick. For three months at the age of 65 years, she was unable to rise from her chair. Investigations disclosed severe post-gastrectomy bone disease. At no time had she complained of bone pains. ( info)

6/297. Mobilization of lead from bone in end-stage renal failure patients with secondary hyperparathyroidism.

    BACKGROUND: It is now recognized that long-term exposure to even low levels of lead may increase bone lead content. lead can then be released in toxicologically significant amounts during critical states of increased bone turnover. methods: Two patients with end-stage renal failure, one on haemodialysis and the other on continuous ambulatory peritoneal dialysis (CAPD), had been exposed to lead and developed secondary hyperparathyroidism. An edetate calcium disodium (EDTA) test was performed in combination with haemofiltration or CAPD before and after parathyroidectomy. RESULTS: Before parathyroidectomy, both patients had low delta aminolaevulinic acid dehydrase (ALA-D) and high concentrations of chelated lead. After parathyroidectomy, there was a dramatic decrease in chelated lead and the ALA-D returned to normal. CONCLUSION: Secondary hyperparathyroidism increases mobilization of bone lead in dialysis patients with an elevated lead burden. This may cause toxic effects. ( info)

7/297. calciphylaxis precipitated by ultraviolet light in a patient with end-stage renal disease secondary to systemic lupus erythematosus.

    calciphylaxis is a rare and severe calcification syndrome described mainly in patients with end-stage renal disease (ESRD) undergoing dialysis or with a renal transplant. This life-threatening condition is characterized by the abrupt onset of painful ischemic skin ulcers and necrosis. Secondary local and systemic infection may supervene and, without timely and appropriate interventions, calciphylaxis may be fatal. A precipitant or challenging agent is believed to be necessary to initiate the process. We describe a case of a woman with ESRD receiving continuous ambulatory peritoneal dialysis who developed calciphylaxis in the setting of severe hyperparathyroidism after receiving UV photoradiation therapy. We suggest that the UV light served as the challenging agent in the precipitation of this devastating condition. ( info)

8/297. What is tertiary hyperparathyroidism?

    Five patients who had gross abnormalities of calcium and phosphorus metabolism due to long standing renal failure are described to illustrate the difficulties with the term "tertiary hyperparathyroidism". One patient who had unequivocal biochemical tertiary hyperparathyroidism was found histologically to have nodular hyperplasia of all four glands even though one gland weighed twice as much (12g) as the combined weight of the other three. Another patient was not hypercalcaemic but had all the other features of the condition including rapid onset of osteitis fibrosa, vascular calcification and a probable parathyroid adenoma, with hyperplasia of the three glands. The other three had hypercalcaemia only after a reduction in the plasma inorganic phosphorus due either to renal transplantation or aluminum hydroxide therapy. The bone histology of the five patients varied from severe osteomalacia to severe osteitis fibrosa. A consideration of the factors involved in causing hypercalcaemia in these patients and a review of the literature leads to the conclusion that the term tertiary hyperparathyroidism is often misleading and best avoided. ( info)

9/297. Brown tumour as a complication of secondary hyperparathyroidism in severe long-lasting vitamin d deficiency rickets.

    Brown tumour is a localised form of fibrous-cystic osteitis associated with primary or secondary hyperparathyroidism. Despite the fact that secondary hyperparathyroidism occurs in vitamin d deficiency rickets, no cases of rickets with brown tumour have so far been described. We present a 2.9-year-old girl who had brown tumour of the mandible due to severe vitamin d deficiency rickets. Treatment with vitamin D3 corrected the hyperparathyroidism rapidly which was followed by gradual regression in tumour size. CONCLUSION: Brown tumour can develop in severe, long-standing vitamin d deficiency rickets and responds to vitamin D treatment. ( info)

10/297. Complementary nature of radiotracer parathyroid imaging and intraoperative parathyroid hormone assays in the surgical management of primary hyperparathyroid disease: case report and review.

    PURPOSE: This article illustrates the complementary nature of preoperative radionuclide parathyroid imaging and intraoperative rapid parathyroid hormone (PTH) assays in primary hyperparathyroid disease. The authors review the literature on these procedures and compare this protocol and its cost-effectiveness with those of the classic four-gland exploration. MATERIALS AND methods: Preoperative parathyroid imaging with Tc-99m MIBI and intraoperative rapid PTH assays were performed at the time of neck exploration. RESULTS: One of two parathyroid adenomas seen on radionuclide images would have been missed if the authors had relied solely on the initial decrease in PTH assay value to a normal level. CONCLUSIONS: Tc-99m MIBI imaging and intraoperative rapid PTH assays are complementary; when used together, they lessen the likelihood that abnormal parathyroid glands will be overlooked. This experience and that of others suggest these combined procedures are cost-effective. ( info)
| Next ->


Leave a message about 'Hyperparathyroidism, Secondary'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.